Ohio, 2023

Tornado and Damaging Wind in Ohio, July 1, 2023

July 1, 2023 · NWS IWX · 2 events in 1 county or zone

Developing showers and thunderstorms produced a brief landspout north of Sherwood, OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Developing showers and thunderstorms produced a brief landspout north of Sherwood, OH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 1, 2:51 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 1, 2:51 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
351 PM EDT Sat Jul 1 2023

.SYNOPSIS...
Issued at 340 PM EDT Sat Jul 1 2023

Showers and thunderstorms are expected late this afternoon
through tonight. Heavy rainfall is the greatest concern, with rain
rates of 1 inch per hour or more. Locally damaging wind gusts
from the strongest, most developed, storms is possible as well.
Widespread severe weather is not expected. Wet weather lingers
Sunday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 340 PM EDT Sat Jul 1 2023

A decaying MCS this morning brought welcome rain to the area this
morning and left an outflow boundary for redevelopment. Satellite
and composite radar suggest this boundary is oriented west-east
from about Kankakee, IL to Ottawa, OH. Severe weather ingredients
remain favorable (especially CAPE and moisture, while shear is
marginal).

Synoptic forcing improves toward 00z (8pm EDT) tonight when the 500-
mb jet ramps up over central Indiana. Ahead of this feature,
perturbations ejecting from the positively-tilted trough over
western Iowa, could also spark scattered storms over our area,
especially in the vicinity of the outflow boundary. But because of
jet dynamics displaced to the south, widespread severe storms
will fail to materialize locally. However, step low- level lapse
rates, deep cloud moisture, and tall CAPE profiles suggest a wet
microburst potential with the tallest cores. Flooding rain is also
expected under training storms, as evidenced by locations this
morning seeing rain rates of 1" per hour. Training storms were
also noted over southern Wisconsin along a stationary front, which
extends east into central Michigan.

While CAMs are highly variable in timing and coverage, many
members suggest storms ignite over far southern MI, far northern IN,
in the vicinity of the lingering outflow boundary or stationary
front. Wind parallel to either boundary increases the flooding risk
from training storms, but upper-level support is lacking and shear is
marginal (20-25 knots 0-500mb), so once again storm coverage is
uncertain.

On Sunday, the aformentioned trough tracks east-northeast overhead
keeping rain in the forecast. I did roll the dice and reduce morning
POPs, thinking that there would be a lull after pre-dawn convection.
Rain coverage is questionable according to the CAMs, so Sunday's
forecast will likely need to be re-assessed late tonight and Sunday
morning in this messy convective pattern.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 340 PM EDT Sat Jul 1 2023

Dry weather is favored, but not guaranteed Monday afternoon through
Wednesday morning.  Generally speaking, the trough moves over the
eastern Great Lakes and high pressure briefly passes by during
that time. Zonal flow remains aloft, so continued soupy
conditions are expected, but in the absence of a trigger, not sure
what the model guidance is keying in on for pop-up storms. POPs
have been reduced; a step in the right direction.

Instead, the best chance for rain and storms in the long-term
forecast is with a cold front Wednesday night through Thursday
morning. Thereafter, perhaps a break in the active convective
pattern and reduced/improved drought conditions after all these
rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 123 PM EDT Sat Jul 1 2023

A broad upper trough shifts eastward toward the area from the west
and, coupled with the influx of moisture, our chance for showers and
thunderstorms will continue through the ensuing 24 hours. The
difficulty comes when trying to nail down exact timing for stronger
episodes of such, especially since morning showers and storms likely
ate into the chance for greater instability to build. Storms will
have a chance to form along various composite boundaries that move
through the area, but the main hazard will continue to be heavy rain
and damaging winds.

With this in mind, flight conditions will be adversely affected as
showers and storms move through with the extra low level moisture
they provide. As such, chances for MVFR and IFR conditions will be
possible within heavy rain's visibility reduction opportunities and
lowered ceilings before and after storms. Additionally, and
especially for areas that receive rain, fog will become a
possibility as the temperature drops back towards the dew point
again overnight.

Winds will largely be affected by the small scale shortwaves moving
through and will allow for initially southwesterly winds veering
around to northerly and then back to easterly before doing the same
progression again with the next shortwave coming through. Winds
become lighter overnight, but then pick up in intensity again
Sunday, all the while, staying below 20 kt gusts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 1, 2:58 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 PM EDT Sat Jul 1 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
022000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
358 PM EDT Sat Jul 1 2023 /258 PM CDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...tonight.

Thunderstorms tonight may produce heavy rainfall. Damaging wind
gusts cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms with locally heavy rainfall are likely Sunday. Damaging
wind gusts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 10:58 AM EST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1158 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Dmg     Middlebury              41.67N 85.71W
06/30/2023                   Elkhart            IN   Trained Spotter

            Several large limbs and a few trees downed
            or uprooted in downtown Middlebury.

&&

PBM

The radar

The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Defiance

When
July 1, 4:42 PM EST to 4:43 PM EST
Where
Defiance County, 3.24 mi NNW of The Bend
Rating
EF0
Path length
0.22 mi
Path width
20 yd
Reported by
Public
Coordinates
41.320, -84.553

EF0 landspout tornado briefly touched down north of Sherwood, Ohio. About two dozen slate shingles were removed from a barn. Also, a large limb and several small limbs were downed. The tornado tracked through a nearby cornfield and dissipated as it tracked northeast into a wooded area.

Thunderstorm Wind, Defiance

When
July 1, 4:45 PM EST to 4:46 PM EST
Where
Defiance County, 1.7 mi WNW of The Bend
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.290, -84.550

The public reported small tree limbs were blown down and shingles torn off a barn at a property off U.S. 127.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130466, 1130468.